Bi-polar and anti-depressants – a bad mix?

A couple of weeks ago in my blog on mental health and my challenging bi-polar I mentioned that I was not on anti-depressants any more. A friend emailed and expressed surprise ….. and …… admiration.

The truth is that I now know I should never have been taking anti-depressants in the first place and the fact that I have been on them almost continuously since 1992 is down to the medical profession.

I am not sure when I was diagnosed with Bi-Polar II. It was either 1989 or 1992, the dates of my two mid-life breakdowns. I spent two years on Lithium along with anti-depressants but the Lithium stunted my emotions so much that eventually I was taken off the drug with the phrase ‘ok you have been well for a time now.’  That was in 1994. I was left on the antidepressants – Lofepramine – but, after making a big decision to take early retirement in 1996, I broke down again. At one point during this episode, I was at home, newly discharged, with no-one around and a few glasses of wine sent me ‘high’. When I took myself back into the Mental Health unit I was taken off the anti-depressants until I ‘came down’. I was ignorant of the effects of the drug on bi-polar patients and, at that time, little information was given to patients.

For years I struggled with horrendous, puzzling mood swings despite being on anti-depressants. A casual remark from an acquaintance that anti-depressants make someone with bi-polar go manic sat in the recesses of my lack of understanding but never left my mind.

Once or twice I asked my GP if I could be weaned off the anti-depressants but was told that after a few episodes a recurrence is highly likely and therefore it was necessary to remain on the drugs. I was even allowed to ‘manage my illness’ taking an extra tablet if low but never told to cut them down when high. I did eventually work this out for myself but this inadequate medical advice meant that I lived a rollercoaster life and some rash decisions, made in manic states, almost ruined my life.

Earlier this year I suffered kidney failure following a severe infection and the build up of the drugs in my system caused a manic episode. I sang so loudly in hospital staff reckoned they could hear me in town. Along with a few other ‘high’ patients I laughed myself silly when a fellow patient, who would have been better suited to Live at the Apollo, described his raucous and fairly dangerous behaviour prior to admission. Even his description of his attempted suicide didn’t stem our giggles. That night we thought staff and relatives were all idiots and that we in-patients, sat in various strange states of dress and unkempt hair were actually the sane ones in a mad mad world.

I was familiar with the ‘queuing for drugs’ routine twice a day and noticed that the Lofepramine no longer appeared in my little pot. I always question my medication but over a period of 3-4 weeks never really found out why I had been taken off them.

I was still fairly upbeat in my first month at home and then a few upsetting events sent me plummeting. I asked the CPN and the registrar if I could be put back on the anti-depressants and then saw the top man in the community team. He said he was sure I had been taken off the Lofepramine because I was ‘manic’. He suggested I continue attending the support group and go on a refresher course on coping with bi-polar and my medication could then be reviewed.

Soon after returning to my support group, a local GP came to talk to us about the medical perspective and the Practice procedures for dealing with depression. (see later post). I asked him about this issue at the end of the evening and he explained how the anti-depressants can kick your mood higher when the bi-polar naturally takes you to a higher mood. He also explained that, when my kidneys failed, the drugs in my system would have built up and not been excreted which is why I went manic after the kidney failure.

This short conversation alleviated my concerns and put in plain words how physical illness can interact with bi-polar. Also, I now know why the anti-depressants were discontinued.

After 24 years! Why couldn’t this have been explained years ago?

And …… seven months on, I am still off the anti-depressants and, far from being low, I’m happy, sociable and motivated.

Finally, a warning. Of course, everyone is individual and it was the medics who discontinued the drug. If you have mental health problems you should never stop taking your medication unless under medical supervision.

Advertisements

2 thoughts on “Bi-polar and anti-depressants – a bad mix?

  1. Di, are you on any medication now at all? I knew this about the anti-depressants, but am taking ‘mood stabilisers now…. Would be interesting to know what your tablet regime is?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s